General Question

Adagio's avatar

HRT patches... has anyone had breakthrough hot flushes while using patches?

Asked by Adagio (14045points) November 17th, 2011

I have been very successfully controlling hot flushes using HRT patches for almost 18 months. During the last month I have experienced breakthrough hot flushes a day or two before the patch is due to be changed. Has anyone experienced a similar thing, what causes it, does it improve, why me? Because I am only able to move my head I have no way of adjusting bedding at night, I have assistance for several hours during the day and early evening but spend the nights here alone and value that measure of independence immeasurably. Using HRT has worked wonderfully up until now. If anyone with a similar experience has a suggestion to make I would welcome the input.

Observing members: 0 Composing members: 0

15 Answers

EmptyNest's avatar

I take it you mean hot flashes. I am using the patch also. It only means your doctor needs to adjust your dosage. Good luck! :-)

Adagio's avatar

@EmptyNest Down under we call them hot flushes, same thing. I already use a high dose patch so don’t imagine it can be increased, unfortunately my doctor has been away this week, but I will speak with him on Monday. I wondered if I might need to try another brand perhaps…

Coloma's avatar

I’m 3 years out of menopause and I still get hot flashes, mostly at night. I have never taken any HRT. If it’s helping you in the short term that’s great, but, ultimately, you will have hot flashes for YEARS after menopause, regardless of intervention.

EmptyNest's avatar

My mistake, @Adagio. I still think there is something more your doctor can do. Are you having night sweats? I would suggest having a fan in your room that you can turn on either with a remote or the switch on the electrical cord. Something you can resort to if needed.

john65pennington's avatar

My wife used the patches and developed a knot in her breast. She opened the trash can and threw them away.

Her doctor then prescribed Bellergal tablets for her and they worked wonderfully for her HF’s.

Adagio's avatar

@EmptyNest A fan sounds great but but as I already stated I can only move my head, I cannot move any other part of my body, unfortunately. It will definitely speak with my doctor though.

@john65pennington Am I correct in assuming the tablets you mention are HRT?

EmptyNest's avatar

@Adagio, well I certainly hope you can find something you can do that will be easier for you than it is for me to remove my foot from my mouth. Sorry.

Adagio's avatar

@EmptyNest Life is too short to walk around with a foot in one’s mouth, permission to remove granted…

JLeslie's avatar

Did the brand change? If you take a generic, check to see if the manufacturer changed. If it is a different manufacturer the amount of hormone could be significantly different, because generiics are allowed leeway plus or minus from the brand named drug. If you are receiving less medication it might be causing the flashes.

I just had a really bad experience with the manufacturer Geneva, I am going to write the FDA. I am sure the medication did not have enough, if any of the active ingredients in the drug, and the pill fell apart after a few weeks. The pills are kept the same place as my other pills, and I have that same drug in a different dose in the same closet from 2 year ago and they are fine.

EmptyNest's avatar

<———sighs with relief. Thanks. :-)

Adagio's avatar

@JLeslie Oh the joys of menopause, not. I’ll check out the possibility that the manufacturer has changed, thank you for this suggestion.

Adagio's avatar

Just out of interest, what price does one pay for HRT patches in the US? Here in NZ I pay $19 for a box of 4 patches, $4.75 per patch, each patch lasting 7 days.

EmptyNest's avatar

Mine are over $100 for a month’s supply! You’re doing well!

Adagio's avatar

@EmptyNest $100 wow, that’s some differential! And as if to make it seem even worse for you, my health insurance returns 80% of the $19.

faye's avatar

A doctor recommended an antidepressant that has the side effect of stopping hot flashes, called effexor here in Canada. I didn’t try it because I wasn’t there about hot flashes- just mentioned them as an aside. I did ask my own doctor at a later visit and he said he’s been prescribing it as well. How did you make out? I carry a cowboy hankie in my purse as there’s no kleenex made that’ll mop me up. I find they are happening less and less now, yay!
I forgot to say. When I bought my bed, the saleslady recommended buying a high quality mattress protector pad. She said she found hers had goo ‘wicking’ abilities if she sweat lots. And finally, I found Olay Regenerist cream a great aide for me. It has just enough of an estrogen precurser to have helped me.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther